Alert archive / Wisconsin / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS La Crosse, WI

July 3, 2025Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 3, 2025, 7:00 PM CDT for Grant County, Wisconsin. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2025, 7:00 PM CDT (00:00 UTC)
Expired
Jul 3, 2025, 8:15 PM CDT
In force
75 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS53 KARX 040000
FFWARX
WIC043-040130-
/O.NEW.KARX.FF.W.0003.250704T0000Z-250704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
700 PM CDT Thu Jul 3 2025

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  West Central Grant County in southwestern Wisconsin...

* Until 830 PM CDT.

* At 700 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding will be possible with 
  additional rainfall.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cassville, Beetown, North Andover and Nelson Dewey State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4272 9100 4272 9103 4274 9103 4274 9104
      4274 9105 4275 9106 4276 9106 4277 9107
      4279 9107 4284 9094 4279 9081 4268 9090
      4269 9092 4268 9093 4269 9095 4270 9098

FLASH FLOOD...RADAR INDICATED

$$

JAR
1 follow-up statement
051 
WGUS73 KARX 040115
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
815 PM CDT Thu Jul 3 2025

WIC043-040125-
/O.CAN.KARX.FF.W.0003.000000T0000Z-250704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
815 PM CDT Thu Jul 3 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL GRANT COUNTY...

The immediate heavy rain threat has ended. Subsequent storms tonight 
into early Friday morning may return a flash flooding threat. Stay 
aware of subsequent forecasts. Nighttime flooding poses additional 
hazards, remain aware of road closures.

&&

LAT...LON 4275 9106 4276 9106 4277 9107 4279 9107
      4284 9094 4279 9081 4268 9090 4269 9092
      4268 9094 4270 9098 4272 9100 4272 9102
      4272 9103 4273 9103 4274 9103 4274 9105

$$

JAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:35 PM CDT, 5 hours 25 minutes earlier. Its key messages:

  • Scattered storms expected to spark in a northwest-southeast orientation along a sfc front/mcv interaction early this evening, continuing into the overnight. Currently favored for western WI. Strong, isolated severe threat in the evening.
  • 4th Of July Weekend: hot, steamy start...cooler, less humid end. Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain likely. A few stronger storms possible, severe risk low at this time.
Area forecast discussion, Jul 3, 1:35 PM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
135 PM CDT Thu Jul 3 2025

.KEY MESSAGES...

- Scattered storms expected to spark in a northwest-southeast
orientation along a sfc front/mcv interaction early this evening,
continuing into the overnight. Currently favored for western WI.
Strong, isolated severe threat in the evening.

- 4th Of July Weekend: hot, steamy start...cooler, less humid end.
Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain
likely. A few stronger storms possible, severe risk low at this
time.

&&

.DISCUSSION...
Issued at 135 PM CDT Thu Jul 3 2025

> Late Afternoon/Tonight: scattered convection expected - a few
strong storms, isolated severe possible

A northwest-southeast running sfc boundary (clearly evidenced in
current vsby satellite imagery) is set to hover across parts of
central MN/WI late this afternoon/night. Weakly frontogenetic but a
broad push of 20 kts of 850 mb moisture impinge into it by 00z this
evening. SBCAPES of 2K+ J/kg in the HRRR/RAP overlap this weak lift,
but in an uncapped atmosphere. Scattered storms should develop along
this boundary, as early as late afternoon although most CAMS models
favor around 00z. Quick upscale growth could occur given the
instability but meager deep shear of 20-25 kts won't provide much
support to sustained updrafts. Could be more pulsy in nature,
throwing out outflows that will interact and spark further
convection. However, DCAPES in RAP of 1000+ J/kg are supportive of
strong downdrafts, further evidenced by inverted V soundings. Expect
a few strong storms with the potential for isolated severe. Damaging
wind gusts would be the primary concern.

Moving into mid/late evening, an MCV moving out of the northern
plains will be shifting across WI, interacting with the boundary and
any preexisting convection. Could/would see more areal coverage in
showers/storms, and with a slight uptick in shear and persisting
instability a loft, a continue strong to isolated severe storm risk.
Large hail could come into play here with low level inversion
providing a deterrent to strong/damaging wind gusts.

> 4th Of July Holiday Weekend

-OVERVIEW: an upper level ridge currently sits over the plains this
morning and will shift east to across the upper mississippi river
valley by Friday afternoon. Warmer, more moist air continues to pool
northward under the ridge with increasing southerly/southwest flow.
Steam day Friday.

The ridge will continue to move east moving into the weekend,
getting a shove from a shortwave trough spinning northeast out of
the southern rockies. While the bulk of the upper level energy/lift
may hold north of the local forecast area, an accompanying cold front
is set to sweep west to east Sat afternoon/night, likely in
northeast-southwest running orientation. Fgen with boundary is
somewhat weak with saggy pressure gradient, southwest winds just
ahead of the front, and no strong cold air advection signals post
it. Still, with an unstable airmass to work on, its plenty of lift
for shower/storm production.

The front looks to become more parallel to the upper level flow as
it sags southward early Sun morning while the parent shortwave and
sfc low slip over the great lakes. Rain chances likely to linger
into Sun morning as a result, but mostly for southwest/central WI.
Cooler and less humid air will drop in Sunday post the front.

- TEMPS: highs still on track to top out around 90 (plus/minus a
couple degrees) Friday. Coupled with dewpoints around 70 results in
peak heat indices from the mid 90s to near 100 Friday afternoon. Not
quite hot enough for a heat advisory - but a scenario that should be
taken seriously. With the abundance of outdoor activities, the
holiday, and most taking advantage of a day off - lots of
opportunities to be impacted by the heat. Awareness followed by
appropriate precautions to protect from the heat are a must.

The holiday weekend will end more "comfortable" with the passing
cold front dropping highs back into the upper 70s/lower 80s with a
bit less humidity to boot Sunday.

- RAIN CHANCES: timing has been shifting to "later" in the weekend
over the past few days with recent GEFS and EPS runs settling in on
Sat afternoon/night having the highest chances (likelihood) to get
wet. As mentioned in the "overview", the threat for rain could
persist into Sun morning, but mostly for southwest/central WI, in
the vicinity of the sfc front.

While there will be rain to work around, dodge this holiday weekend,
those planning on watching the fireworks Friday evening should be
pretty happy. Most will be rain free - but can't guarantee that for
everyone...quite yet. The sfc boundary that will likely spark storms
this evening along with an associated weak MCV a loft could be
lingering in a north-south fashion over central WI for early Fri
evening. They could be enough to pop isolated convection. A ton of
uncertainty and ample "IFs" for this scenario - but given that it's
the holiday, it's a scenario that needs to be monitored, even if
it's a low probability right now.

For Sat/Sat PWs still looking to push north of 2" with warm cloud
depths upwards of 4.5 kft. Storms would be heavy rain producers. How
widespread. movement and orientation come into play for any
potential for flooding. Currently, north-south orientation and even
modest eastward movement would work against repeated rounds of
storms, higher accumulations. The upper 75% of the GEFS and EPS for
QPF are generally under 3/4" for the period. However, the high end
outliers push to 1 1/2". With a lot of campers by waterways,
awareness for locally heavy rain impacts should be at the fore front.

Along with that, plenty of instability to fuel at least a few
stronger storms. Little if any deep layer shear concerns, limiting a
severe threat. Not to be disregarded out of hand, but the threat for
organized severe weather looks low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu Jul 3 2025

Isolated thunderstorms are possible again this afternoon into the
overnight hours, primarily after 20z. Probabilities for any one
location seeing a thunderstorm remains low this afternoon, generally
less than 30%, but areas along a line from the Twin Cities to
Madison, WI are most likely to see showers/storms as we head into
the evening (40-50%). MVFR to IFR ceilings/visibility are possible
under thunderstorms. Showers and storms move into central Wisconsin
Friday morning. Otherwise, southerly winds persist into Friday. &&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Falkinham
Hazardous weather outlook, Jul 3, 3:09 AM CDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
309 AM CDT Thu Jul 3 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
309 AM CDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low end storm chances (20-40%) expected today and tonight. Some
storms could become strong to marginally severe. If any storm
becomes severe, the main threats would be damaging winds (60+ mph)
and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm temperatures and high dew points will lead to heat indices
approaching heat advisory criteria for the 4th of July holiday.
Try to limit outdoor activities if possible and have multiple ways
to stay cool, especially if participating in strenuous outdoor
activities

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KB

In the hours before

Special weather statement, Jul 3, 5:21 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Thu Jul 3 2025

IAZ018-032245-
Floyd IA-
521 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD COUNTY THROUGH 545
PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charles City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Charles City around 525 PM CDT.

Other locations impacted by this storm include Colwell County Park,
Howards Wood Recreational Area, Bunns Woods County Park, County Roads
B 60 And T 64, Colwell, Oakwood, Midway, Floyd Crossing, Carrville,
and Highway 14 And County Road B 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 9281 4317 9256 4291 9255 4296 9281
TIME...MOT...LOC 2221Z 268DEG 17KT 4306 9271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Falkinham
Special weather statement, Jul 3, 5:49 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
549 PM CDT Thu Jul 3 2025

WIZ061-032315-
Grant WI-
549 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANT COUNTY
THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cassville, or 9 miles southwest of Lancaster,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Grant
County, including the following locations... Porters Bridge, Burton,
Big H Campground, Hurricane, Beetown, and Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 9088 4268 9092 4268 9093 4269 9097
      4271 9099 4288 9091 4283 9066 4265 9074
TIME...MOT...LOC 2249Z 292DEG 17KT 4277 9087

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Falkinham
Special weather statement, Jul 3, 6:09 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Thu Jul 3 2025

IAZ030-040000-
Clayton IA-
609 PM CDT Thu Jul 3 2025

...STRONG THUNDERSTORMS WILL IMPACT CLAYTON COUNTY THROUGH 700 PM
CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie Du Chien to near Garnavillo to
Edgewood. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Guttenberg around 615 PM CDT.

Other locations impacted by these storms include Spook Cave
Campground, Camp C.S. Klaus, Mederville, Giard, Turkey River, Bixby
State Park, Highway 13 And County C 24, Fairview, National, and Pikes
Peak State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4294 9156 4308 9134 4308 9118 4303 9117
      4296 9114 4291 9114 4288 9110 4283 9110
      4283 9108 4275 9107 4269 9097 4268 9090
      4265 9090 4264 9156
TIME...MOT...LOC 2309Z 288DEG 14KT 4308 9115 4285 9116 4266 9137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Falkinham
Special weather statement, Jul 3, 6:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
616 PM CDT Thu Jul 3 2025

WIZ061-040000-
Grant WI-
616 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRANT COUNTY
THROUGH 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cassville, or 7 miles east of Guttenberg. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Grant
County, including the following locations... Porters Bridge, Burton,
Big H Campground, North Andover, Nelson Dewey State Park, Beetown,
and North Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 9088 4268 9092 4268 9094 4269 9097
      4272 9100 4272 9102 4274 9104 4274 9105
      4275 9107 4276 9106 4278 9107 4281 9107
      4284 9083 4265 9074
TIME...MOT...LOC 2315Z 358DEG 3KT 4277 9096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Falkinham
Special weather statement, Jul 3, 6:23 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
623 PM CDT Thu Jul 3 2025

WIZ054-061-040015-
Crawford WI-Grant WI-
623 PM CDT Thu Jul 3 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GRANT AND
SOUTHWESTERN CRAWFORD COUNTIES THROUGH 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie Du Chien to 7 miles east of
McGregor to near Guttenberg. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Bloomington around 630 PM CDT.

Other locations impacted by these storms include Limery Ridge,
Bridgeport, Wyalusing State Park, Glen Haven, Jellystone Park Near
Bagley, Patch Grove, Kickapoo Indian Caverns, Millville, Bagley, and
Brodtville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4283 9108 4283 9110 4288 9110 4291 9114
      4294 9115 4296 9114 4298 9116 4299 9116
      4304 9118 4310 9118 4313 9096 4298 9087
      4284 9083 4280 9108
TIME...MOT...LOC 2322Z 268DEG 10KT 4308 9108 4298 9104 4282 9106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Falkinham

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:27 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Jul 3, 10:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson40 min
Jul 3, 10:56 PM CDTSevere Thunderstorm WarningARXClark49 min
Jul 3, 11:04 PM CDTFlash Flood WarningARXClark, Jackson5 hr
Jul 3, 11:20 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau40 min
Jul 4, 12:35 AM CDTSpecial Weather StatementARXTrempealeau40 min
Jul 4, 12:45 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau45 min
Jul 4, 1:14 AM CDTSpecial Weather StatementARXLa Crosse31 min
Jul 4, 1:46 AM CDTSpecial Weather StatementARXLa Crosse, Monroe29 min
Jul 4, 2:11 AM CDTSpecial Weather StatementARXVernon34 min
Jul 4, 3:01 AM CDTHeat AdvisoryARXClark, Taylor17 hr
Jul 4, 3:43 AM CDTAreal Flood WarningARXJackson6 hr

Nearby

Flash Flood Warnings in Wisconsin, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.